Probable anaphylactoid reaction to a pyrethrin pediculocide shampoo

C. A. Culver, J. J. Malina, R. L. Talbert

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

Pyrethrum has been reported to cause allergic rhinitis, contact dermatitis, hypersensitivity pneumonitis, and chest tightness described as asthma. We report a case in which a 43-year-old woman, with a history of asthma being exacerbated by insecticide sprays, molds, and ragweed, became hypotensive and unconscious after one application of A-200 Pyrinate Liquid shampoo for head lice. Periorbital edema appeared within one hour of application. Over the next nine hours the patient continued to deteriorate, finally requiring hospitalization for respiratory support. This appears to be the first case reported in the literature of an anaphylactoid reaction requiring respiratory support from the application of a pyrethrin-based product.

Original languageEnglish (US)
Pages (from-to)846-849
Number of pages4
JournalClinical pharmacy
Volume7
Issue number11
Publication statusPublished - Jan 1 1988

    Fingerprint

ASJC Scopus subject areas

  • Pharmaceutical Science

Cite this

Culver, C. A., Malina, J. J., & Talbert, R. L. (1988). Probable anaphylactoid reaction to a pyrethrin pediculocide shampoo. Clinical pharmacy, 7(11), 846-849.